Alert archive / Minnesota / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Apr 23, 2022, 1:03 PM CDT for Clearwater County, Polk County, Red Lake County, Minnesota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2022, 1:03 PM CDT (18:03 UTC)
- Expired
- Apr 23, 2022, 7:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clearwater County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 2:23 PM CDT | FLOOD | 4 Se Red Lake Falls, MN | OVERLAND FLOODING AND MOVING WATER OVER ROAD NEAR BEAUX GALLOT RIVER STREAM. |
| Apr 23, 5:31 PM CDT | FLOOD | Red Lake Falls, MN | FALLEN POWER LINES DUE TO AREAL FLOODING REPORTED VIA FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937
WGUS53 KFGF 231803
FFWFGF
MNC029-119-125-240015-
/O.NEW.KFGF.FF.W.0003.220423T1803Z-220424T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
103 PM CDT Sat Apr 23 2022
The National Weather Service in Grand Forks has issued a
* Flash Flood Warning for...
West Central Clearwater County in northwestern Minnesota...
East Central Polk County in northwestern Minnesota...
Central Red Lake County in northwestern Minnesota...
* Until 715 PM CDT Saturday.
* At 103 PM CDT, the public reported ongoing flooding over US
Highway 2 and Minnesota Highway 92. Debris has been washed onto
roadways. Minnesota Highway 92 between Highway 32 and 59 are
closed. Between 1 and 2 inches of rain have fallen. Additional
rainfall amounts of 0.5 to 1 inch are possible in the warned area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Red Lake Falls, Oklee, Plummer, Gonvick, Brooks, Gully, Trail,
Terrebonne, Berner and Perault.
This includes the following streams and drainages...
Red Lake River, Silver Creek, Cyr Creek, Terrebonne Creek, Butcher
Knife Creek, Lower Badger Creek, Brooks Creek, Hill River,
Clearwater River, Ruffy Brook, Beau Gerlot Creek, Lost River and
Browns Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4776 9613 4779 9634 4796 9626 4778 9529
4768 9558
FLASH FLOOD...OBSERVED
$$
Perroux1 follow-up statement
908
WGUS73 KFGF 240007
FFSFGF
Flash Flood Statement
National Weather Service Grand Forks ND
707 PM CDT Sat Apr 23 2022
MNC029-119-125-240017-
/O.EXP.KFGF.FF.W.0003.000000T0000Z-220424T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clearwater MN-Polk MN-Red Lake MN-
707 PM CDT Sat Apr 23 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM CDT THIS EVENING FOR
WEST CENTRAL CLEARWATER, EAST CENTRAL POLK AND CENTRAL RED LAKE
COUNTIES...
A Flood Warning remains in effect for all of the previously warned
area. Ongoing flooding has caused multiple road closures across the
area.
LAT...LON 4776 9613 4779 9634 4796 9626 4778 9529
4768 9558
$$
PerrouxWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 12:40 PM CDT, 23 minutes earlier.
Area forecast discussion, Apr 23, 12:40 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1240 PM CDT Sat Apr 23 2022 .MESOSCALE DISCUSSION... Issued at 1220 PM CDT Sat Apr 23 2022 Surface analysis indicates a warm front currently draped on a NW to SE line in the southern Red River Valley. Satellite observations indicate some agitated cu in east central South Dakota with a single thunderstorm producing lightning down there. Shear vectors are primarily meridional. Shear vectors primarily are meridional but are more than sufficient to support potential severe weather along a band of convection. The primary impacts expected from severe weather will be damaging wind gusts and hail, with the potential for a few tornadoes. Two phases of the line may evolve over the next few hours. A west-east line would favor a QLCS-like tornado threat as shear vectors are more perpendicular in that area. On the north-south orientation of the line, a more parallel interaction occurs. However, ample surface vorticity and surface backing may facilitate some supercell development with elongated lower level hodographs. && .UPDATE... Issued at 651 AM CDT Sat Apr 23 2022 Most of the thunderstorm activity has now shifted along and north of highway 2 and is moving quickly northward. The rainfall intensity has been up and down, but when it has been heavier, it is accumulating quickly. Have been issuing areal flood warnings along these heavier bands lifting northward. With around 1 inch of rain falling over the course of an hour or so, the ground just doesn't have any ability to soak it in. Therefore it is running off into the ditches and low areas. This band is lifting northward at a pretty decent rate now, so think the heaviest rain should end in the next few hours. After that there should be somewhat of a break until the next severe potential this afternoon. && .SHORT TERM...(Today through Sunday) Issued at 335 AM CDT Sat Apr 23 2022 The main short term issues remain the same as they have been the past few days...heavy rainfall early this morning, severe weather this afternoon, and then gusty northwest winds and snowfall late tonight and Sunday. As of early this morning, the Colorado Low was located over south central South Dakota. A warm front extended out to the east of the low, where Huron and Watertown were both about 70 degrees with a dewpoint around 60. As this mild and moist air has been pushing further northward, it is encountering colder air. This has been producing some fog across the southern Red River Valley into adjacent areas of west central Minnesota. An inverted trough also extended north of the low, up toward the Minot area. This has kept winds from the east-northeast across the FA. Outside of any thunder activity, winds have been much lower than other areas to the west and south. Areas with showers and storms have been able to mix down some stronger wind gusts at times. As for the heavy rainfall potential yet tonight, will be watching urban areas like Fargo-Moorhead-West Fargo and Grand Forks-East Grand Forks. Could see some puddles start to develop if stronger echoes hold over any of these areas for a longer period of time. The threat is there too for the rural areas along and north of highway 200, which had the heavier snow not too long ago. Moving into the severe weather threat today, it will likely depend on the fog/low clouds clearing out. As it stands right now, there is fairly widespread coverage of both. The surface low is expected to track north-northeast and should be located over north central or northeast South Dakota by 18z, then somewhere near Fargo by 00z Sun. This track continues to be slower and slightly further west. This shift is reflected in the update to the SPC Day 1 Convective Outlook graphic, which has shunted the slight risk for severe weather further west...which now includes southeast and east central North Dakota, as well as the Minnesota areas it had before. Timing from the previous graphics still looks good, the afternoon hours being the prime time, and the full spectrum of hazards still look possible. The latest high resolution models show a full spectrum of possibilities, so overall confidence in how this afternoon may develop is not that high. More confident in the timing, with initiation likely in the early afternoon, and cells racing eastward out of the FA by late afternoon or early evening. As for the flooding threat with this afternoon/evening convection, it will have to be watched. The coverage of storms should be lower, but storms can dump heavy amounts of rain quickly. These storms should also be moving quickly. Training could occur in some areas, but again, confidence is lower there. The extreme temperature gradient from northwest to southeast will occur, but exactly how warm it gets will depend on the clearing. The forecast currently shows around 70F at Fergus Falls to the mid 30s around Cando. These warmer temperatures will push out quickly tonight into Sunday. Gusty northwest winds will move in along with some snow. Areas along and north of the I94 corridor should see a dusting of snow late tonight, Sunday, into Sunday evening. The Devils Lake region could still see up to 2 inches or so. .LONG TERM...(Sunday night through Friday) Issued at 335 AM CDT Sat Apr 23 2022 Impacts across the extended period look to be minimal as the H5 Colorado Low moves out of the area. Snow chances come to an end prior to sunrise Monday morning, with partial clearing during the afternoon. Monday's temperatures will be well below average, with highs only reaching the upper 20s to middle 30s. After a cold night Monday into Tuesday, return flow brings slightly warmer air back into the area, with highs in the middle 30s to middle 40s. The warmup continues into Wednesday and Thursday as highs climb into the 40s and 50s under a developing, but progressive, H5 ridge. This will push to the east late next week, giving way for another chance for showers and possibly a thunderstorm or two. At this time, the temperature profile looks to keep most or all or the precipitation liquid. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 651 AM CDT Sat Apr 23 2022 Challenging set of TAFs for a number of reasons. Wind speeds have been up and down all night, but as the main rain band pushes off to the north, they should hold more consistently in the 15 to 25 mph range. With the proximity of the surface low, and exactly where it tracks, could bring wide ranging wind directions and speeds. Think once this main band along highway 2 lifts northward over the next few hours, there should be somewhat of a break. Low confidence on exactly what ceilings will do. Models are trying to bring some clearing into southeast North Dakota and west central Minnesota, so ceilings could rise and potentially scatter out at KFAR and KBJI, maybe even KGFK. The window for severe storms this afternoon will likely be in the mid to late afternoon. Overall, don't think that window will be for too long at any one site. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...Perroux UPDATE...Godon SHORT TERM...Godon LONG TERM...Lynch AVIATION...Godon
Hazardous weather outlook, Apr 23, 6:06 AM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 606 AM CDT Sat Apr 23 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241115- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 606 AM CDT Sat Apr 23 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms will continue across the area this morning. If these storms linger or train across any area, minor overland flooding or flash flooding are possible. Scattered severe thunderstorms are possible this afternoon into the early evening, mainly across east central and southeast North Dakota into areas along and south of highway 2 in Minnesota. Hail up to 1.50 inches, wind gusts to 60 mph, and an isolated tornado are possible. Minor overland flooding or flash flooding could also occur. More light snow will spread into areas west of Devils Lake late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Light snow will continue Sunday into Sunday evening. Most areas can expect a dusting, but the Devils Lake region could see around 2 inches. Northwest wind gusts up to 50 mph are also possible along and west of the Red River Valley Sunday into Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Apr 23, 11:57 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1157 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HEAVY RAIN 4 N DETROIT LAKES 46.87N 95.84W
04/23/2022 M1.50 INCH BECKER MN PUBLIC
CITIZEN REPORTED MEASURED 1.5 INCHES OF RAIN
IN GAUGE VIA FACEBOOK.
&&Local storm report, Apr 23, 12:27 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1227 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM FLOOD SOLWAY 47.52N 95.13W
04/23/2022 BELTRAMI MN EMERGENCY MNGR
OVERLAND FLOODING ON ROADWAY WATER IS
ENCROUCHING ON POWER STATION.
&&Local storm report, Apr 23, 12:31 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1231 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM FLOOD BEMIDJI 47.48N 94.88W
04/23/2022 BELTRAMI MN EMERGENCY MNGR
OVERLAND FLOODING PRETRUDING ONTO HIGHWAY 2
NORTH, AND WEST OF BELTRAMI COUNTY LINE HAS
MOVING WATER ON ROAD.
&&Local storm report, Apr 23, 12:34 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1234 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM FLOOD 5 ENE THOMPSON 47.80N 97.01W
04/23/2022 GRAND FORKS ND PUBLIC
REPORTS OF COLE CREEK HAS REACHED AN
ESTIMATED DEPTH OF 25FT AND USUAL DEPTH IS 3
FT RELAYED VIA FACEBOOK.
&&Local storm report, Apr 23, 12:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1240 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM FLOOD 6 S CASSELTON 46.81N 97.21W
04/23/2022 CASS ND PUBLIC
MOVING WATER OVER ROADWAYS ON CASS COUNTY
ROAD 6 WITH FULL DITCHES ALONG MAIN ROAD.
&&Local storm report, Apr 23, 12:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1256 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM FLOOD 4 S ANETA 47.62N 97.99W
04/23/2022 GRIGGS ND PUBLIC
PUBLIC REPORTED MOVING WATER WITH DEBRIS
OVER HIGHWAY 32 VIA FACEBOOK.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 10:06 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 29 min |
| Apr 23, 12:15 AM CDT | Special Weather Statement | FGF | Clearwater | 60 min |
| Apr 23, 2:50 AM CDT | Special Weather Statement | FGF | Clearwater | 40 min |
| Apr 23, 3:57 AM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 48 min |
| Apr 23, 4:32 AM CDT | Areal Flood Warning | FGF | Beltrami, Clearwater, Mahnomen, Norman, Pennington, Polk and 1 more | 11 hr |
| Apr 23, 4:51 AM CDT | Special Weather Statement | FGF | Pennington, Red Lake | 39 min |
| Apr 23, 5:35 AM CDT | Special Weather Statement | FGF | Beltrami | 25 min |
| Apr 23, 6:03 AM CDT | Special Weather Statement | FGF | Beltrami | 57 min |
| Apr 23, 6:18 AM CDT | Areal Flood Warning | FGF | Marshall, Pennington, Polk | 10 hr |
| Apr 23, 7:20 AM CDT | Areal Flood Warning | FGF | Beltrami, Clearwater, Hubbard, Lake of the Woods, Marshall, Pennington and 1 more | 18 hr |
| Apr 23, 8:00 AM CDT | River Flood Warning | FGF | Pennington | 4 days |
| Apr 23, 8:56 AM CDT | River Flood Warning | FGF | Norman | 6 days |
| Apr 23, 8:56 AM CDT | River Flood Warning | FGF | Norman | 27 days |
| Apr 23, 8:56 AM CDT | River Flood Warning | FGF | Polk | 12 days |
| Apr 23, 8:56 AM CDT | River Flood Warning | FGF | Norman | 6 days |
| Apr 23, 8:56 AM CDT | River Flood Warning | FGF | Clay | 5 days |
| Apr 23, 8:56 AM CDT | River Flood Warning | FGF | Clay | 5 days |
| Apr 23, 10:13 AM CDT | River Flood Warning | FGF | Roseau | 4 days |
| Apr 23, 11:13 AM CDT | Flash Flood Warning | FGF | Polk | 9 hr |
| Apr 23, 11:32 AM CDT | River Flood Warning | FGF | Norman | 28 days |
| Apr 23, 11:58 AM CDT | Flash Flood Warning | FGF | Clearwater | 6 hr |
| Apr 23, 1:27 PM CDT | Wind Advisory | FGF | Clay, Grant, Otter Tail, Wilkin | 5 hr |
| Apr 23, 3:56 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 49 min |
| Apr 23, 4:05 PM CDT | Winter Weather Advisory | FGF | Kittson, Marshall, Polk | 42 hr |
| Apr 23, 4:47 PM CDT | Areal Flood Warning | FGF | Marshall, Pennington, Polk | 4 days |
| Apr 23, 5:03 PM CDT | Special Weather Statement | FGF | Norman | 27 min |
| Apr 23, 5:10 PM CDT | Areal Flood Warning | FGF | Becker, Clearwater, Mahnomen, Polk, Red Lake | 4 days |
| Apr 23, 5:22 PM CDT | Flash Flood Warning | FGF | Norman | 6 hr |
| Apr 23, 5:28 PM CDT | Special Weather Statement | FGF | Polk | 32 min |
| Apr 23, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 24 min |
| Apr 23, 6:00 PM CDT | Special Weather Statement | FGF | Polk | 45 min |
| Apr 23, 6:09 PM CDT | Areal Flood Warning | FGF | Beltrami, Clearwater, Mahnomen, Norman, Pennington, Polk and 1 more | 4 days |
| Apr 23, 6:26 PM CDT | Flash Flood Warning | FGF | Polk | 6 hr |
Nearby
Flash Flood Warnings in Minnesota, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.